The Annals of Applied Probability

Spanning tree size in random binary search trees

Alois Panholzer and Helmut Prodinger

Full-text: Open access


This paper deals with the size of the spanning tree of p randomly chosen nodes in a binary search tree. It is shown via generating functions methods, that for fixed p, the (normalized) spanning tree size converges in law to the Normal distribution. The special case p=2 reproves the recent result (obtained by the contraction method by Mahmoud and Neininger [Ann. Appl. Probab. 13 (2003) 253–276]), that the distribution of distances in random binary search trees has a Gaussian limit law. In the proof we use the fact that the spanning tree size is closely related to the number of passes in Multiple Quickselect. This parameter, in particular, its first two moments, was studied earlier by Panholzer and Prodinger [Random Structures Algorithms 13 (1998) 189–209]. Here we show also that this normalized parameter has for fixed p-order statistics a Gaussian limit law. For p=1 this gives the well-known result that the depth of a randomly selected node in a random binary search tree converges in law to the Normal distribution.

Article information

Ann. Appl. Probab., Volume 14, Number 2 (2004), 718-733.

First available in Project Euclid: 23 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C05: Trees 60C05: Combinatorial probability
Secondary: 60F05: Central limit and other weak theorems 68P05: Data structures

Binary search trees spanning tree size limiting distribution quasi power theorem Multiple Quickselect


Panholzer, Alois; Prodinger, Helmut. Spanning tree size in random binary search trees. Ann. Appl. Probab. 14 (2004), no. 2, 718--733. doi:10.1214/105051604000000071.

Export citation


  • Dobrow, R. (1996). On the distribution of distances in recursive trees. J. Appl. Probab. 33 749–757.
  • Flajolet, Ph. and Odlyzko, A. (1990). Singularity analysis of generating functions. SIAM J. Discrete Math. 3 216–240.
  • Greene, D. and Knuth, D. (1982). Mathematics for the Analysis of Algorithms, 2nd ed. Birkhäuser, Boston.
  • Hwang, H.-K. (1998). On convergence rates in the central limit theorems for combinatorial structures. European J. Combin. 19 329–343.
  • Janson, S. (2003). The Wiener index of simply generated random trees. Random Structures and Algorithms 22 337–358.
  • Mahmoud, H. (1992). Evolution of Random Search Trees. Wiley, New York.
  • Mahmoud, H. and Neininger, R. (2003). Distribution of distances in random binary search trees. Ann. Appl. Probab. 13 253–276.
  • Neininger, R. (2002). The Wiener index of random trees. Combin. Probab. Comput. 11 587–597.
  • Panholzer, A. and Prodinger, H. (1998). A generating functions approach for the analysis of grand averages for Multiple Quickselect. Random Structures Algorithms 13 189–209.